Is It Possible That Radiesse Might Cause Hyperthyroidism?

I was injected several months ago and have now been diagnosed with Graves disease. Could the injections have caused this condition?

Doctor Answers (10)

Radiesse and the thyroid

+1

Greetings Sanshe~

I strongly believe that having Radiesse and then subsequently being diagnosed with Graves is just an unfortunate and completely independent occurrence.  Radiesse is comprised of a quite inert calcium hydroxylapatite substance and has no effect outside of the immediate area where it is injected.    It should no effect on the amount of thyroid hormone secreted or the function of the thyroid itself.

Good luck~


Dr. Grant Stevens   

 


Los Angeles Plastic Surgeon
4.5 out of 5 stars 75 reviews

Radiesse and Graves Disease

+1

Graves Disease is an autoimmune disorder which is unrelated to your Radiesse injection.  There are no reports in the literature and logically the 2 events are not related.    The product is injected locally and does not migrate into the bloodstream or to the thyroid gland.  Graves Disease is serious so please get followed closely by a primary care physicain.

Lisa Kates, MD
Annapolis Dermatologist
5.0 out of 5 stars 1 review

Radiesse as a filler is probably not the cause of your hyperthyroidism

+1

There is no cause and effect I can think of, nor report I remember reading, that can link the injeciton of calcium hydroxyapatite (Radiesse) and developing Thyroid disease, specifically, hyperthyroidism.
 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

You might also like...

No effect on thyroid gland

+1

No, Radiesse should have no effect on the thyroid gland or lead to any autoimmune condition. I am not aware of any reports of Radiesse leading to Graves Disease. I hope everything goes well with your treatment.

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
5.0 out of 5 stars 44 reviews

Unlikely

+1

Sanshe, It is unlikely that these two events can be related in any way other than timing. There is no reason why something like this would cause graves disease but this disease is not uncommon  so seems to be a coincidence. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Radiesse should not effect thyroid

+1

No, I wouldn't think Radiesse would affect the thyroid gland and have any influence on the amount of thyroid hormone in the bloodstream.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Radiesse Does Not Effect the Thyroid Gland

+1

Radiesse is comprised of calcium-based microspheres suspended in a water-based gel. Radiesse is the same mineral component found in our bones and teeth. The gel carrier causes immediate correction and is gradually absorbed. The calcium particles act as a scaffold for new collagen formation around the microspheres. Radiesse is not a filler but a stimulator of your own collagen which then acts to volumize tissue in a gradual, progressive, and predictable manner. Therefore there is no reason to suspect it would have any effect on the thyroid gland.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Not related

+1
There is no relation between them. Patients been diagnosed with Grave's disease long before the use of radiesse.

Kamran Khoobehi, MD
New Orleans Plastic Surgeon
5.0 out of 5 stars 60 reviews

Radiesse and Graves' disease

+1

Radiesse is an  inert chemical(Calcium Hydroxyapatite). It cannot possibly cause an autoimmune condition such as Graves' Disease.

Your attempt to find a connection between  the Radiesse and Graves' Disease is not unusual.

It is a common mistake in human reasoning. So common, in fact, that  it has a technical  name:" Post hoc ergo propter hoc" ( after this, therefore because of this).

Please be sure to folow up with a good Internist or Endocrinologist for the treatment of your Graves' disease.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Radiesse not a cause of Graves disease

+1
Sanshe, After reviewing the FDA package insert for Radiesse, I could find no report of Graves disease as an adverse effect, nor were any other hormonal diseases mentioned. Most likely your Graves disease is unrelated to the injections. Sorry to hear you have Graves disease and best of luck with your treatment. --Dr Ladd

Daniel J. Ladd Jr., DO
Austin Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.